Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 218, NWS Sioux Falls, SD

August 7, 2000Murray County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 7, 2000, 8:32 PM CDT for Murray County, Minnesota. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 7, 2000, 8:32 PM CDT (01:32 UTC)
Expired
Aug 7, 2000, 9:00 PM CDT
In force
28 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Murray County, MN

The radar

The Sioux Falls radar (KFSD), 91 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 8:43 PM CDTThunderstorm Wind 57 ELake Wilson, MNThunderstorm winds blew down power lines and caused tree damage.
Aug 7, 9:00 PM CDTThunderstorm Wind 57 ECurrie, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 6:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2000-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2000-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1134 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.3
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 080133
SVRFSD
MNC101-080200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
832 PM CDT MON AUG 7 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MURRAY COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 900 PM CDT

* AT 832 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF LAKE WILSON...OR ABOUT 8 MILES
  EAST OF PIPESTONE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CURRENT LAKE AROUND 840 PM CDT
  SLAYTON AROUND 845 PM CDT
  CURRIE AROUND 850 PM CDT
  DOVRAY AROUND 855 PM CDT

THIS STORM MAY PRODUCE DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:00 PM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, Aug 7, 3:00 PM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT MON AUG 7 2000

GENERALLY USED A BLEND OF THE NGM AND META FOR THIS FORECAST.  LOTS
OF PARAMETERS POINTING TO THUNDERSTORMS ACROSS THE CWA TONIGHT WITH
SEVERE STORMS EXPECTED. MESO SCALE FEATURES WILL ULTIMATELY
DETERMINE THE WORST OF THE SEVERE WEATHER...BUT FOCUS SHOULD BE
ALONG THE WARM FRONT FROM CENTRAL SD TO THE SOUTHWESTERN MN BORDER.
WILL INCLUDE MENTION OF SEVERE STORMS IN THE ZONES...EXCEPT FOR THE
SIOUX CITY AND ADJACENT IA CWA COUNTIES WHERE THE POPS WILL BE KEPT
A BIT LOWER WITH BEST ACTION TO THE NORTH OF THEM.  FOR NOW I WILL
NOT INCLUDE ANY POPS FOR THE FAR EASTERN CWA TUESDAY MORNING...BUT
DEPENDING ON THE SPEED OF THE SHORTWAVE THERE MAY BE SOME LINGERING
SHOWERS.  OTHERWISE...THE CWA WILL BE DRY TUESDAY AND WEDNESDAY.  NO
LARGE DEPARTURES FROM THE FWC TEMPERATURES.

MOST OF THE EXTENDED PERIOD WILL BE DRY. I DROPPED THE EARLIER
MENTION OF A CHANCE OF THUNDERSTORMS IN SD FOR FRIDAY AS THE AREA
WILL STILL BE CAPPED WITH THE H5 RIDGE. FOR NOW I WILL INCLUDE A
CHANCE OF THUNDERSTORMS IN THE WESTERN CWA FOR FRIDAY NIGHT AND
SATURDAY.  I WENT A FEW DEGREES WARMER THEN THE FMR GUIDANCE FOR MAX
TEMPERATURES.

.FSD...NONE
  UMLAND

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:41 PM CDTSevere Thunderstorm WarningFSDPipestone, Rock34 min
Aug 7, 8:15 PM CDTSevere Thunderstorm WarningFSDPipestone, Rock30 min
Aug 7, 8:40 PM CDTSevere Thunderstorm WarningFSDLyon35 min
Aug 7, 8:47 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson28 min
Aug 7, 8:58 PM CDTSevere Thunderstorm WarningFSDMurray17 min
Aug 7, 9:06 PM CDTTornado WarningFSDJackson24 min
Aug 7, 9:14 PM CDTSevere Thunderstorm WarningFSDCottonwood, Murray31 min
Aug 7, 9:46 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson29 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.